Alert archive / Texas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 243, NWS Midland/Odessa, TX

September 23, 2015Culberson County, Loving County, Reeves County, Texas; Eddy County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 23, 2015, 3:32 PM CDT for Culberson County, Loving County, Reeves County, Texas; Eddy County, New Mexico. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 23, 2015, 3:32 PM CDT (20:32 UTC)
Expired
Sep 23, 2015, 4:15 PM CDT
In force
43 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Eddy County, NM, Culberson County, TX, Loving County, TX, Reeves County, TX

The radar

The Midland/Odessa radar (KMAF), 187 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.5 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2015-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2015-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1497 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

463 
WUUS54 KMAF 232032
SVRMAF
NMC015-TXC109-301-389-232115-
/O.NEW.KMAF.SV.W.0243.150923T2032Z-150923T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
332 PM CDT WED SEP 23 2015

THE NATIONAL WEATHER SERVICE IN MIDLAND  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL EDDY COUNTY IN SOUTHEASTERN NEW MEXICO...
  NORTHEASTERN CULBERSON COUNTY IN SOUTHWESTERN TEXAS...
  NORTHWESTERN LOVING COUNTY IN WESTERN TEXAS...
  NORTHWESTERN REEVES COUNTY IN SOUTHWESTERN TEXAS...

* UNTIL 415 PM CDT/315 PM MDT/

* AT 331 PM CDT/231 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED 18
  MILES WEST OF RED BLUFF RESERVOIR...OR 34 MILES EAST OF PINE
  SPRINGS...MOVING EAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  RED BLUFF RESERVOIR...RED BLUFF AND ORLA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3174 10432 3191 10439 3215 10399 3181 10384
TIME...MOT...LOC 2031Z 250DEG 14KT 3187 10424 

HAIL...1.00IN
WIND...60MPH
 
$$

82
1 follow-up statement
907 
WWUS54 KMAF 232055
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
355 PM CDT WED SEP 23 2015

NMC015-TXC109-301-389-232115-
/O.CON.KMAF.SV.W.0243.000000T0000Z-150923T2115Z/
EDDY NM-CULBERSON TX-LOVING TX-REEVES TX-
355 PM CDT WED SEP 23 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM
CDT/315 PM MDT/ FOR SOUTH CENTRAL EDDY...NORTHEASTERN CULBERSON...
NORTHWESTERN LOVING AND NORTHWESTERN REEVES COUNTIES...

AT 355 PM CDT/255 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED 12
MILES WEST OF RED BLUFF RESERVOIR...OR 34 MILES NORTHWEST OF
MENTONE...MOVING EAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
RED BLUFF RESERVOIR...RED BLUFF AND ORLA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3176 10418 3195 10426 3215 10399 3181 10384
TIME...MOT...LOC 2055Z 250DEG 14KT 3190 10414 

HAIL...1.00IN
WIND...60MPH
 
$$

82

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 2:54 PM CDT, 38 minutes earlier.

Area forecast discussion, Sep 23, 2:54 PM CDT, 38 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
254 PM CDT WED SEP 23 2015

.DISCUSSION...

Scattered showers and thunderstorms have persisted for much of the
day across southeast New Mexico and the far northern Permian Basin,
with an uptick in activity observed over the past couple of hours
due to diurnal effects as well as support from a 50-60kt 300mb jet
associated with a trough currently lifting toward the Central
Plains. Precipitable water values today range between 1.00-1.25
inches across the western half of the forecast area, roughly one
standard deviation above normal per NAEFS and GEFS ensembles. Thus,
thunderstorms this afternoon and evening across the higher terrain
to the west as well as adjacent plains and eastward across the
northern Permian Basin will yield mainly a heavy rain threat with
localized flooding possible, particularly in areas that experience
multiple rounds of storms.  Highs this afternoon still look to be on
track to top out in the mid to upper 80s across most of the area,
with low 90s possible through the Rio Grande and central Pecos River
valleys.  The best chance of precipitation overnight will remain
over southeast New Mexico and the far northwestern Permian Basin,
with activity gradually lifting to the northeast through the night.
Lows are expected to be a few degrees cooler than last night,
ranging from the upper 50s across higher terrain to the middle to
upper 60s elsewhere.

On Thursday, precipitation chances will linger across southeast New
Mexico and west Texas as a weak midlevel trough to the north sinks
slowly southward while ridging currently over east Texas begins to
amplify to the west.  However, available moisture will be on the
decrease through Thursday, resulting in a decreased heavy rain
threat as well as gradually decreasing precipitation chances from
east to west through Thursday night.  Beyond Thursday, conditions
look to remain dry as the ridge further builds westward, and while a
weak trough axis will develop by late weekend into early next week
extending from the Ohio River Valley toward southeast Texas,
currently think any precipitation activity associated with this
feature will remain east of the area. Temperatures are expected to
remain fairly consistent through the extended, with both high and
low temperatures near to just above normal for this time of year
(highs in the 80s to lower 90s, lows in the upper 50s and 60s).

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX                  65  87  64  86  /  10  10  10  10
CARLSBAD NM                    63  84  61  84  /  30  30  20   0
DRYDEN TX                      69  92  69  91  /   0  10  10  10
FORT STOCKTON TX               65  88  63  86  /  20  20  10   0
GUADALUPE PASS TX              60  76  59  77  /  30  30  20   0
HOBBS NM                       61  82  58  82  /  30  30  10   0
MARFA TX                       56  79  54  77  /  20  20  10  10
MIDLAND INTL AIRPORT TX        65  87  63  86  /  10  20  10  10
ODESSA TX                      66  88  64  86  /  10  20  10  10
WINK TX                        66  88  64  87  /  20  20  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

27/84
Hazardous weather outlook, Sep 23, 2:15 PM CDT, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
215 PM CDT WED SEP 23 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-241915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
215 PM CDT WED SEP 23 2015 /115 PM MDT WED SEP 23 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS PRODUCING LOCALLY HEAVY RAINFALL ARE POSSIBLE
THROUGH TONIGHT... ESPECIALLY IN SOUTHEAST NEW MEXICO. THIS MAY
RESULT IN LOCALIZED FLASH FLOODING. A FEW STORMS ARE ALSO POSSIBLE
FARTHER EAST AND SOUTHEAST INTO THE NORTHWEST PERMIAN BASIN AND
THE MOUNTAINS. BRIEF HEAVY RAINFALL AND GUSTY DOWNBURST WINDS ARE
THE PRIMARY CONCERNS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS SOUTHEAST NEW MEXICO
AND HIGHER TERRAIN REGIONS THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Sep 23, 2:46 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
246 PM CDT WED SEP 23 2015

NMZ027-028-TXZ057>059-258-232030-
GUADALUPE MOUNTAINS OF EDDY COUNTY NM-EDDY COUNTY PLAINS NM-
GUADALUPE MOUNTAINS TX-REEVES COUNTY AND UPPER TRANS PECOS TX-
VAN HORN AND HIGHWAY 54 CORRIDOR TX-LOVING TX-
246 PM CDT WED SEP 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EDDY...NORTHEASTERN
CULBERSON...NORTHWESTERN LOVING AND NORTHWESTERN REEVES COUNTIES
UNTIL 330 PM CDT/230 PM MDT/...

AT 245 PM CDT/145 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM OVER WHITES CITY...OR 18 MILES SOUTHWEST OF CARLSBAD...
MOVING EAST AT 15 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CARLSBAD...LOVING...MALAGA...CAVERN CITY AIR TERMINAL...WHITES
CITY...OTIS...RED BLUFF RESERVOIR AND CARLSBAD CAVERNS NATIONAL PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3171 10457 3231 10451 3239 10391 3172 10396
TIME...MOT...LOC 1945Z 279DEG 15KT 3215 10438

82

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 7:54 PM CDTAreal Flood AdvisoryMAFCulberson, Loving, Reeves2 hr
Sep 23, 2:03 PM CDTAreal Flood AdvisoryMAFCulberson3 hr
Sep 23, 3:42 PM CDTAreal Flood AdvisoryMAFAndrews, Gaines3 hr
Sep 23, 3:54 PM CDTAreal Flood AdvisoryMAFCulberson, Loving, Reeves3 hr
Sep 23, 4:18 PM CDTSpecial Weather StatementMAFLoving57 min
Sep 23, 5:11 PM CDTAreal Flood AdvisoryMAFAndrews, Gaines2 hr
Sep 23, 5:17 PM CDTSpecial Weather StatementMAFLoving58 min
Sep 23, 5:27 PM CDTSevere Thunderstorm WarningMAFLoving, Ward, Winkler63 min
Sep 23, 5:43 PM CDTSpecial Weather StatementMAFReeves62 min
Sep 23, 5:47 PM CDTSpecial Weather StatementMAFAndrews43 min
Sep 23, 6:11 PM CDTSpecial Weather StatementMAFReeves49 min
Sep 23, 6:36 PM CDTSpecial Weather StatementMAFWard39 min
Sep 23, 6:40 PM CDTSpecial Weather StatementMAFWard50 min
Sep 23, 6:42 PM CDTSevere Thunderstorm WarningMAFReeves, Ward48 min
Sep 23, 6:53 PM CDTAreal Flood AdvisoryMAFLoving, Reeves, Ward, Winkler3 hr
Sep 23, 2:46 PM CDTSpecial Weather StatementMAFEddy44 min

Nearby

Severe Thunderstorm Warnings in Texas, 2015Severe Thunderstorm Warnings in New Mexico, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.